fexofenadine hydrochloride


Also found in: Dictionary.

fexofenadine hydrochloride

Allegra, Allegra ODT, Telfast (UK)

Pharmacologic class: Peripherally selective piperidine, selective histamine1-receptor antagonist

Therapeutic class: Antihistamine (nonsedating type), second-generation

Pregnancy risk category C

Action

Blocks effects of histamine at peripheral histamine1-receptor sites, decreasing allergy signs and symptoms

Availability

Capsules: 60 mg

Oral suspension: 30 mg/5 ml (6 mg/ml)

Tablets: 30 mg, 60 mg, 180 mg

Tablets (orally disintegrating): 30 mg

Indications and dosages

Seasonal allergic rhinitis; chronic idiopathic urticaria

Adults and children age 12 and older: 60 mg P.O. b.i.d. or 180 mg once daily (conventional tablets)

Children ages 6 to 11: 30 mg P.O. b.i.d. (conventional tablets or ODT tablets)

Seasonal allergic rhinitis

Children ages 2 to 11: 30 mg P.O. b.i.d. (oral suspension and ODT)

Chronic idiopathic urticaria

Children ages 6 months to less than 2 years: 15 mg P.O. b.i.d.(oral suspension and ODT)

Dosage adjustment

• Renal impairment

Contraindications

• Hypersensitivity to drug, terfenadine, or their components

Precautions

Use cautiously in:
• renal impairment
• concurrent ketoconazole or erythromycin therapy
• elderly patients
• pregnant or breastfeeding patients.

Administration

• Give capsules and conventional tablets with water; don't give with apple, orange, or grapefruit juice.
• Don't remove orally disintegrating tablets from original blister package until time of administration.
• Administer orally disintegrating tablets on an empty stomach; allow tablets to disintegrate on the tongue and then have patient swallow tablets with or without water.
• Don't break or use partial orally disintegrating tablets
• Know that orally disintegrating tablets contain phenylalanine.
• Don't give antacids within 2 hours of fexofenadine.

Adverse reactions

CNS: drowsiness, fatigue, headache

EENT: otitis media

GI: nausea, dyspepsia

Metabolic: dysmenorrhea

Respiratory: upper respiratory tract infection

Other: viral infection

Interactions

Drug-drug.Antacids containing aluminum and magnesium: decreased absorption and efficacy of fexofenadine

Drug-diagnostic tests.Skin allergy tests: false-negative results

Drug-food.Apple, orange, and grapefruit juice: decreased absorption and efficacy of fexofenadine

Patient monitoring

• Monitor renal function.
• Watch for signs and symptoms of viral infection.

Patient teaching

• Instruct patient to take conventional tablets with water, and not with apple, orange, or grapefruit juice.
• Instruct patient not to remove orally disintegrating tablets from original blister package until time of administration.
• Instruct patient to take orally disintegrating tablets on an empty stomach at least 1 hour before or 2 hours after a meal, to allow tablet to disintegrate on the tongue, and then to swallow with or without water. Advise patient not to chew tablets.
• Tell patient not to break or use partial orally disintegrating tablets.
• Tell patient to stop taking drug 4 days before diagnostic skin tests, to avoid interference with test results.
• Advise patient to report signs or symptoms of viral infection, especially upper respiratory tract infection.
• Caution patient to avoid driving and other hazardous activities until he knows how drug affects concentration and alertness.
• Advise female patient to inform prescriber if she is pregnant or breastfeeding.
• As appropriate, review all other significant adverse reactions and interactions, especially those related to the drugs, tests, and foods mentioned above.

Mentioned in ?
References in periodicals archive ?
Reddy's Laboratories, an integrated global pharmaceutical company, has introduced its over-the-counter Fexofenadine Hydrochloride and Pseudoephedrine Hydrochloride Extended Release Tablets 60 mg/120 mg, a bioequivalent generic version of Allegra-D 12 Hour Allergy & Congestion, in the United States, it was reported on Friday.
The company's Fexofenadine Hydrochloride and Pseudoephedrine Hydrochloride Extended Release Tablets 60 mg/120 mg are offered in 20 count blister packs.
Comparison of the efficacy, safety and quality of life provided by fexofenadine hydrochloride 120 mg, loratadine 10 mg and placebo administered once daily for the treatment of seasonal allergic rhinitis.
Reddy's Laboratories (NYSE:RDY) disclosed on Thursday the introduction of its US FDA approved over-the-counter (OTC) Fexofenadine Hydrochloride and Pseudoephedrine Hydrochloride Extended Release Tablets 60 mg / 120 mg in a 20 count blister in the US market.
Reddy's filed the ANDA for fexofenadine hydrochloride tablets 30 mg, 60 mg and 180 mg with a Para IV certification on all orange book patents.
The expansion will involve addition of new products namely, 30 TPM pure rutin, 20 TPM quercetin, 15 TPM doxofylline, 15 TPM troxerutin, 5 TPM ambroxol hydrochloride and its intermediate (2 Amino 3, 5-dibromo Benzaldehyde), 5 TPM itopride hydrochloride, 3 TPM febuxostat, 3 TPM fexofenadine hydrochloride, 3 TPM N-Methyl-1-Naphthyl methylamine HCI, 3 TPM acebrophylline, 3 TPM diacerein, 2.
for a preliminary injunction related to Teva's Fexofenadine Hydrochloride Tablets, the AB-rated generic equivalent of Aventis' antihistamine Allegra(R) Tablets.
have entered into an agreement for the launch of fexofenadine hydrochloride tablets (30-, 60- and 180-mg tablets), the generic version of Aventis Pharmaceuticals' Allegra.
Food and Drug Administration has granted tentative approval for the Company's ANDA for Fexofenadine Hydrochloride Tablets, 30 mg, 60 mg and 180 mg.
NYSE:BRL), brought suit against the FDA in an attempt to prevent the agency from granting final approval to IMPAX's Abbreviated New Drug Application (ANDA) for its Fexofenadine Hydrochloride and Pseudoephedrine Hydrochloride Extended Release Tablets, a generic version of Allegra-D(R).
IMPAX Laboratories previously announced FDA acceptance of the Company's ANDA filing for Fexofenadine Hydrochloride and Pseudoephedrine Hydrochloride 60mg/120mg Extended Release Tablets in February 2002 and commented on the filing of a lawsuit by Aventis alleging patent infringement relating to the ANDA in April 2002.
In addition to a strong increase in our net contract revenue, we also received significant revenue from royalties, milestone payments, and licensing fees from our patents related to fexofenadine hydrochloride, the active ingredient in Allegra(TM), the non- sedating antihistamine marketed by Hoechst Marion Roussel.